Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 5, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Jan 14, 2024, 6:47 AM PST for Elko County, Nevada. It took effect at Jan 14, 2024, 7:00 AM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2024, 6:47 AM PST (14:47 UTC)
- In effect from
- Jan 14, 2024, 7:00 AM PST
- Expired
- Jan 14, 2024, 10:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 2.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WWUS75 KLKN 141447 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 647 AM PST Sun Jan 14 2024 NVZ033-036-141600- /O.EXP.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/ Southeastern Elko County- Northern Lander County and Northern Eureka County- Including the cities of West Wendover, Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade 647 AM PST Sun Jan 14 2024 ...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... Breezy winds continue this early morning, but are below criteria and impact thresholds. The Wind Advisory is allowed to expire at 7 AM. Drivers should continue to use caution when traveling today in case breezy winds blow any snow over portions of the road. $$ NVZ039-141800- /O.NEW.KLKN.WI.Y.0005.240114T1500Z-240114T1800Z/ South Central Elko County- Including the cities of Ruby Lake and Oasis 647 AM PST Sun Jan 14 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...West winds 10 to 20 mph expected with gusts up to 35 mph. * WHERE...South Central Elko County including Pequop Summit. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Wind observations show strong gusts impacting areas prone to hazards from westerly winds, including Pequop Summit. Observations and reports show portions of the advisory area seeing car accidents from deteriorating conditions from the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
1 follow-up statement
796 WWUS75 KLKN 141736 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 936 AM PST Sun Jan 14 2024 NVZ039-141845- /O.EXP.KLKN.WI.Y.0005.000000T0000Z-240114T1800Z/ South Central Elko County- Including the cities of Ruby Lake and Oasis 936 AM PST Sun Jan 14 2024 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... The strong winds have subsided, thus the wind advisory will be allowed to expire at 10 am this morning. $$ For more information from the National Weather Service visit https://weather.gov/lkn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:53 AM PST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 14, 3:53 AM PST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Elko NV 353 AM PST Sun Jan 14 2024 .SYNOPSIS...A seemingly stationary boundary over northeastern Nevada is helping to support continued showers this early morning. Lingering showers and wet/slushy roads may make the morning commute hazardous. Anyone on the road should use caution this morning. Fortunately, we're looking at a break from the majority of the precip around the early evening timeframe. && .SHORT TERM...Today through early Tuesday morning Radar and surface obs show continued snowfall this morning across virtually all of the CWA north of US 50. Temperatures are hovering around the freezing mark, and some obs have suggested there is rainfall mixing in with snowfall. Wet and slushy roads may lead to slick conditions at times during the morning commute, so drivers are encouraged to use caution and remain alert when traveling this morning. Gusty winds have also started to turn lighter along and north of I 80, but elsewhere still sees gusts between 25 and 35 MPH until this afternoon. With this stationary boundary set up along northeastern Nevada, showers continue through the morning and afternoon hours, but decrease in intensity as the boundary eventually lifts out of the forecast area tonight. Afternoon highs today in the mid 30s to mid 40s will help melt some of the snowfall, but overnight lows tonight in the teens and 20s may lead to refreezing of wet surfaces, particularly if they're untreated. Tomorrow offers a break from the recent activity with dry weather and light winds, and a mix of some sun peeking through the clouds at times. However, overnight lows into early Tuesday morning plummet in northeastern/eastern Nevada, reaching the single digits and low teens. The exception is in northern Nye and Humboldt counties where typically warmer spots will sit in the low 20s. .LONG TERM...Tuesday through Sunday Tuesday a weakening upper ridge will push through Nevada which will change to upper level flow from WNW to WSW. This is in response to the next trough which will approach NV Wednesday morning. Models have come into better agreement with this trough, taking a more northern route through Washington and into Montana by Thursday morning as the trough weakens in the zonal flow. For Nevada, the track of this system does not favor cold air being pulled into the area, but the system will be close enough for a 60% to 80% chance of a mix of lower elevation rain and mountain snow across N NV and 30% to 50% chance of the same across central Nevada. Amounts will be timing dependent with light with rainfall up to 0.10” and snow amounts at about 1” to 3” above 6500”. Should timing be a bit more favorable some of the higher elevation valleys could see a transition to snow with amounts of up to 0.5” possible.”. High Pressure ridge builds back Thursday afternoon lasting through Saturday bringing more quiet weather and warmer temperatures. The next system approaches the west coast Saturday afternoon, Models show this trough splitting into two pieces as it moves on shore Sunday. With a northern piece taking a similar track to Wednesdays system, making land fall over Washington state. The southern part of the trough is much weaker in the models and will make land fall over central California. That being said Models do show some precipitation breaking out over Nevada Sunday afternoon. Once again this system does not seam to have much cold air to work with, and like Wednesdays system will be a mix of lower elevation rain and mountain snow, with light accumulation possible for the region, but timing and strength differences have created to much uncertainty to forecast amounts at this time. Temperatures and Winds: Highs will start in the low 30s to mid 40s Tuesday, warming into the upper 30s to upper 40s by next Monday. Lows will start in the mid single digits to upper teens Tuesday morning, then rising to the low 20s to low 30s Sunday morning. Tuesday winds will be light with high pressure leaving the region with West to SW winds of 5 to 10 MPH. Winds Pick up a bit Wednesday as the next trough moves through overnight with west winds of 10 to 20 MPH with gust up to 30 MPH possible. Winds change back to the NW Thursday, but will be light at 5 to 15 MPH, Winds Saturday will be light and variable to NE at 5 to 10 MPH for Northern NV and SE at 5 to 10 MPH for central NV. Sunday winds shift fully out of the south as the next system starts to influence our area, but will be light to breezy at speeds of 5 to 15 MPH. && .AVIATION...Gusty west to southwest winds will continue across much of northern and central Nevada into Sunday morning. Winds of 20 knots with gusts to 30 knots are possible through around 15Z Sunday morning mainly along the I-80 corridor. In addition, winter storm will bring a mix of rain for KWMC, KBAM and a wintry mix with some visibility reductions at KEKO and KELY through the night. Lower ceilings will continue to plague the area as well resulting in MVFR, occasional IFR conditions. KEKO and KELY are right on the snow/rain environment so precip type is difficult to pin down. Conditions begin to improve after 15Z Sunday from north to south with a gradual return to VFR conditions and lighter winds statewide. With precipitation and lower clouds remaining to the north of KTPH, expect VFR conditions to persist through tomorrow although gusty north winds will be present after 18Z. && .LKN Watches/Warnings/Advisories... Winter Weather Advisory until 7 AM PST this morning Northern Elko County...South Central Elko County...Southern Lander County and Southern Eureka County...Southwest Elko County...White Pine County. Wind Advisory until 7 AM PST this morning Northern Lander County and Northern Eureka County...Southeastern Elko County. Blizzard Warning until 7 AM PST this morning Ruby Mountains and East Humboldt Range. && 84/98/93
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 4:51 PM PST | Winter Weather Advisory | LKN | Eureka, Lander, White Pine | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.